Sovereign health group blog
Reach out to us today! Most Private Insurance Accepted

Emergency personnel incorporating use of Naloxone to reverse effects of opiate overdoses

Posted on 12-24-14 in Drug Addiction

saving lives with naxolone

On the afternoon of June 29, 2014 Danielle Hall of Annapolis, Md., injected a quarter of her usual dose of heroin. What the 30-year-old mother of two did not know, was that that particular batch of heroin was unexpectedly potent. As a result, her body shut down. An Annapolis police officer noticed her slumped in her car, her breathing was shallow and her lips blue due to lack of oxygen. Suspecting a drug overdose, the officer sprayed Naloxone into her nose. Naloxone can also be administered into a vein, into a muscle or just under the skin; it has no known serious side effects and allows normal respiration to resume.

Naloxone is a class of medications called opiate antagonists that is commonly used by emergency personnel to reverse the life-threatening effects of a narcotic or opiate overdose. It’s also used post surgery to reverse the effects of opiates given during procedures.

Hall says the officer saved her life. “I remember waking up on hot pavement to two cops standing over me; I was just a hysterical mess.” She couldn’t believe she was still alive and now, currently 78 days clean, she is entering a 12-step treatment program.

Annapolis is one of the first police departments in the U.S. to approve the carrying of Naloxone (Narcan) by its officers due to the increase in numbers of heroin related deaths. Across the U.S., more than 100 police departments are debating whether or not to implement the program.

In British Columbia, Canada, a pilot program called Take Home Naloxone (THN) is credited with reversing 125 overdoses in the past two years. Successful results were on patients who had overdosed on heroin, morphine, fentanyl and oxycodone. For symptoms of an overdose, look for:

  • Seizures
  • Slowed heartbeat
  • Anxiety
  • Tension
  • Irritability
  • Sadness
  • Difficulty concentrating
  • Dizziness
  • Sweating
  • Nausea
  • Stomach pain

For opioid overdose, Naloxone restores normal breathing within two to five minutes. Since August, 2012, 1,215 Naloxone kits have been distributed in 51 areas around B.C. Over 2,000 people have been trained including addicts, friends, family members and emergency care providers to recognize and respond to an overdose by using the kit. Naloxone is currently in use in harm reduction programs in the U.K., Italy, Germany, Australia and 17 U.S. states. In Canada, Naloxone programs are also available in Alberta and Ontario.

Royal Inland Hospital in B.C. recently became the first emergency department in Canada to provide overdose prevention and response training and Naloxone kits to at-risk patients. Dr. Trevor Corneil, Medical Health Officer, Interior Health Authority “Emergency departments often see opioid users who are at highest risk for overdose deaths. Royal Inland Hospital is at the cutting edge of harm reduction, integrating an effective prevention maneuver (THN) with acute care services. Staff have wholeheartedly embraced the program. I am struck by the leadership, pragmatism and compassion of the RIH physicians and nurses who stop and take the time to offer a simple yet lifesaving tool to some of their most marginalized patients.”

In the US, Dr. Robert S. Hoffman is an emergency physician at NYU Langone Medical Center and Bellevue Hospital, who says he rarely sees patients die of heroin overdose because most deaths occur before the person is transported to the hospital. It takes one to three hours for overdose to take effect; people just slowly simply stop breathing. Naloxone means these deaths could be preventable and it is nearly universally effective. It can be administered by nasal spray or injection and works by displacing heroin from its receptors in the brain and restoring consciousness and respiration.

The New York City Department of Homeless Services has administered Naloxone in shelters and a pilot program on Staten Island, which has the highest rate of heroin overdose deaths in New York City, is supplying Naloxone via the Police Department’s 120th precinct. The city’s health department conducted a follow-up study to discover how often the antidote is used to combat overdose and requested the FDA to approve Naloxone for over-the-counter use. The letter informed the FDA that 20,000 kits had been distributed and 500 overdose reversals had been reported by civilians who had administered the antidote.

Naloxone distribution is endorsed by the American Medical Association. On March 27th, 2014 the New York State Senate passed legislation to help save lives by increasing access to Naloxone. The legislation allows authorized health care professionals to issue non-patient specific orders for Naloxone to certified training programs and pharmacies, which could then distribute the Naloxone kits and instruct how to properly administer it.

In 2011, New York State enacted Good Samaritan protections for witnesses and victims of overdoses. By removing the threat of prosecution, the measure encourages witnesses of an overdose to call 911 before it becomes deadly. There are those who say that easy access to Naloxone will encourage drug abuse and they are not likely to be persuaded to take a different view. However, with a drug like Naloxone in existence, the possibility of saving more lives will still take precedence.

Written by Veronica McNamara, Sovereign Health Group writer.